MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON ASYMMETRIC X3 PATELLA; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON ASYMMETRIC X3 PATELLA; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5551-G-299
Medical Device Problem Codes Degraded (1153); Naturally Worn (2988)
Health Effect - Clinical Code Fall (1848)
Date of Event 03/23/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Event or Problem Description
The customer reported that he revised a triathlon for instability and opened the knee to discover that the poly insert had broken which has caused the instability.The patient had a fall in (b)(6) 2020.The surgeon also reported that the patella had a wear pattern which the surgeon believes is not related to the implant being broken.The tkr was initially done on (b)(6) 2010.
 
Additional Manufacturer Narrative
An event regarding wear and instability involving a triathlon patella was reported.Wear was confirmed via evaluation of the returned device.Instability was not confirmed.Method & results: product evaluation and results: visual inspection: visual inspection was performed as part of the material analysis and indicated the following: "inspection shows the articulating surface of the x3 triathlon insert with fracture.Damage consistent with delamination and material loss due to articulation against the femoral component was observed on the posterior portion of the medial condyle.Yellow discoloration consistent with oxidation, possibly a result of synovial fluid absorption, was observed on the insert.Also seen is the patella with material loss and yellow discolouration observed." material analysis: a material analysis was performed which concluded the following: "review of x3 triathlon cs insert #2 13mm, catalogue#: 5531-g-213, lot code lbp333 confirmed a fracture in posterior articulating surface edge of the medial condyle.Review of triathlon asymmetric x3 patella, catalogue#: 5551-g-299, lot code e015 confirmed material loss on the anterior and posterior surfaces.Characterisation using stereo microscopy confirmed damage on the posterior articulating surface edge of the medial condyle of the insert, consistent with delamination and material loss due to articulation against the femoral component.No manufacturing or material related defects were observed on the fracture surfaces examined." clinician review: a review of the provided medical information by a clinical consultant indicated: "materials reviewed: 03/23/2021: stryker pi report.Undated: operative report, primary right tka.Acl and pcl sacrificed (despite use of a cs knee) 3 degrees of slope in tibia.Good patellar tracking.Palacos cement with gent.Post op motion 0-1100, preop was 0-1150.Undated/unlabeled: implant sheet: triathlon cr femur #2, cs poly 13mm, a29 patella, #2 primary baseplate, cement gun and cement and cr preop kit.Undated: ap/lat right knee x-ray ¿post-primary¿, no gross abn.Undated: ap/lat right knee x-ray ¿pre-revision¿, femur slightly large rotation unclear on ap.The poly appears thinner than the post-primary film.Confirmation: the event cannot be confirmed without additional medical records.Root cause: the root cause cannot be confirmed without additional medical records and confirmation of the event." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to instability, wear/fracture of the insert, and wear of the patellar component.Visual inspection of the returned device was performed as part of the material analysis and indicated the following: "inspection shows the articulating surface of the x3 triathlon insert with fracture.Damage consistent with delamination and material loss due to articulation against the femoral component was observed on the posterior portion of the medial condyle.Yellow discoloration consistent with oxidation, possibly a result of synovial fluid absorption, was observed on the insert.Also seen is the patella with material loss and yellow discolouration observed." the material analysis concluded the following: "review of x3 triathlon cs insert #2 13mm, catalogue#: 5531-g-213, lot code lbp333 confirmed a fracture in posterior articulating surface edge of the medial condyle.Review of triathlon asymmetric x3 patella, catalogue#: 5551-g-299, lot code e015 confirmed material loss on the anterior and posterior surfaces.Characterisation using stereo microscopy confirmed damage on the posterior articulating surface edge of the medial condyle of the insert, consistent with delamination and material loss due to articulation against the femoral component.No manufacturing or material related defects were observed on the fracture surfaces examined." a review of the provided medical records by a clinical consultant indicated the following: "the poly appears thinner than the post-primary film.Confirmation: the event cannot be confirmed without additional medical records.Root cause: the root cause cannot be confirmed without additional medical records and confirmation of the event." it was reported that the patient suffered a fall prior to revision surgery; this trauma event may have contributed to the device failure.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
The customer reported that he revised a triathlon for instability and opened the knee to discover that the poly insert had broken which has caused the instability.The patient had a fall on (b)(6) 2020.The surgeon also reported that the patella had a wear pattern which the surgeon believes is not related to the implant being broken.The tkr was initially done on (b)(6) 2010.

Brand Name
TRIATHLON ASYMMETRIC X3 PATELLA
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
brad curtis
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key11654690
Report Number0002249697-2021-00675
Device Sequence Number3497648
Product Code MBH
UDI-Device Identifier07613327014792
UDI-Public07613327014792
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2015
Device Model Number5551-G-299
Device Catalogue Number5551-G-299
Device Lot NumberE015
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/23/2021
Supplement Date Received by Manufacturer11/29/2022
Initial Report FDA Received Date04/13/2021
Supplement Report FDA Received Date12/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/30/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age69 YR
Patient SexFemale